Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Mobile, AL

August 18, 2016Washington County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 18, 2016, 3:04 PM CDT for Washington County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 3:04 PM CDT (20:04 UTC)
Expired
Aug 18, 2016, 3:45 PM CDT
In force
41 min
Issued by
NWS Mobile, AL

County Washington County, AL

The radar

The Mobile radar (KMOB), 52 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2545 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS84 KMOB 182004
SPSMOB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
304 PM CDT THU AUG 18 2016
 
ALZ052-261-262-182045-
MOBILE INLAND AL-WASHINGTON AL-BALDWIN INLAND AL-
304 PM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN BALDWIN...NORTHEASTERN MOBILE AND SOUTH CENTRAL
WASHINGTON COUNTIES UNTIL 345 PM CDT...

AT 304 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED NEAR MOVICO...OR
7 MILES NORTH OF CREOLA. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AXIS...CALVERT...MOUNT VERNON AND MOVICO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3097 8817 3121 8811 3116 8796 3116 8797
      3115 8797 3115 8794 3114 8794 3115 8793
      3110 8778 3090 8797
TIME...MOT...LOC 2004Z 203DEG 3KT 3100 8804 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 1:18 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 18, 1:18 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
118 PM CDT THU AUG 18 2016

.DISCUSSION...See updated information below.

&&

.UPDATE...Did a quick update to the current zone forecast mainly to
adjust for pops during the afternoon and evening hours. Basically
have increased the chance of rain a little further south for this
afternoon along with minor tweaks to pops for inland areas this
evening. latest runs of both the ruc and hrrr reflect this well. A
few stronger storms are still expected by mid to late afternoon..though
still mostly below severe limits...with the best coverage generally
along and west of the I-65 corridor by late afternoon. Gusty
straight line winds possibly up to 40 mph...frequent lighting and
periods of very heavy rain with maybe some minor flooding locally
still being the main concerns with the stronger storms. 32/ee

&&

.MARINE...Made a few adjustments to the current wind forecast mostly
for the near shore waters of al and nwfl for this afternoon and this
evening...basically accounting for afternoon heating and local
seabreeze circulations setting up later this afternoon. Also made a
few minor tweaks to the current pop forecast for this afternoon
increasing rain chances for along the coast including all inland bays
and sounds. 32/ee

&&

.AVIATION...
18Z issuance...VFR to MVFR cigs through this evening and possibly
near sunrise fri morning. Lower cigs and visibilities mainly in and
around scattered showers and thunderstorms through early this evening
followed by low clouds and patchy fog near sunrise thu morning. Winds
will be mostly south to southwest at 5 to 10 knots through early this
evening then light and variable late this evening and overnight
becoming south to southwest at 5 to 10 knots by mid morning on thu.
32/ee

&&

.PREV DISCUSSION... /issued 640 AM CDT THU AUG 18 2016/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Most of the local flying area is experiencing VFR
conditions this morning. However, there is a band of IFR
ceilings...generally inland from the coast but southeast of the I-65
corridor. Scattered low clouds exist nearer the coast and BFM, PNS
could go down intermittently in MVFR early this morning. Low clouds
should lift by mid morning with isolated to scattered thunderstorms
again developing late morning into the afternoon. Greatest coverage
this afternoon will likely be west of the I-65 corridor and linger
into the evening hours. /08

PREV DISCUSSION... /issued 429 AM CDT THU AUG 18 2016/

NEAR TERM /Now Through Thursday night/...Deep layer high pressure
over the Southeastern States continues to shift southward. As a
result temperatures will generally trend warmer than climatological
norms. Heat Index values could reach 105 degrees today inland from
the coast. With regards to actual temperatures, interior locations
should see temperatures climb into the mid 90s this afternoon and
overnight lows in the mid to low 70s. Along the coast high
temperatures will rise to around 90 and even low 90s while overnight
lows are only expected to fall into the mid to upper 70s.

Convection is again expected to get rolling late morning through the
afternoon. Can't rule out an isolated thunderstorm especially near
the coast.  As minor waves propagating westward along the southern
periphery of the high, will likely tap into the uncapped instability
over the Gulf and generate some spotty convection.  Storms should
again fire up along the sea breeze boundary over the Florida
Panhandle as it pushes inland today but guidance suggests activity
will be a little more suppressed than yesterday.  Models are
projecting increasing deep layer subsidence over the Panhandle and
South Central Alabama counties as high pressure aloft shifts
southward...precipitable water amounts fall below 2 inches (1.8 to
1.9 inches).  The greatest coverage projected to occur over our more
interior counties...generally northwest of the I-65 corridor...where
the greater moisture is pooled...PWATs of around 2.1 inches.  The
minor waves moving along the northern periphery of the high in the
westerlies should be able to tap into the underlying instability and
pooled moisture during the mid afternoon timeframe. Isolated to
scattered convection in this region is expected to linger into the
evening hours. /08

SHORT TERM /Friday Through Saturday night/...Entering the weekend,
weather maps show a predominant mid-level ridge axis positioned from
the Bahamas, westward into the Gulf. To the north, a long-wave high
level trough moves into the central Plains Friday, then swings
eastward across the Great Lakes and Mississippi River valley on
Saturday. This feature allows a surface frontal boundary to advance
southeastward over the central and northern high Plains Friday then
across the Great Lakes, Tennessee River Valley, to eastern TX on
Saturday. There remains indications that a subtle surface based
pressure trough will set-up over the northern zones on Friday, which
will provide a better source of lift during the day when instability
is higher within a slightly deeper, moist airmass. This favors a chance
of storms over the interior. Along the southern zones, a slight
chance of storms is forecast. By Saturday, will call for a chance of
storms generally along and west of I-65, with slight chances for most
zones east of the interstate. As is common this time of year, storms
will be strong at times, producing brief localized strong wind
gusts, frequent lightning and brief heavy rains.

Before daily storms initiate, highs Friday and Saturday are forecast
to range from 90 to 95 over the interior to 88 to 91 beaches. Highest
heat index values 100 to 105. Overnight lows 72 to 75 inland and
upper 70s along the beaches. /10

LONG TERM /Sunday Through Wednesday/...Front continues to ease
southeast on Sunday and is progged to make it to the coast before
starting to stall Monday and Tuesday. Considering the approaching frontal
boundary and eventual placement near the coast, a chance of daily storms
is forecast area-wide Sunday and Monday, then mostly confined over
the southern half of the area Tuesday. Forecast highs look to range
from the upper 80's to lower 90's Sunday thru Tuesday before trending
back up into lower to mid 90s Wednesday. With the front draped near
the central Gulf coast on Monday into Tuesday, could see some upper
60's for lows over the far northern zones Monday and Tuesday nights.
/10

MARINE...High pressure will continue to build westward over the
Northern Gulf through the weekend.  Small seas and a generally light
onshore flow  will persist.  A weak cold front is projected to
approach from the North and stall along the coast Monday. As a
result, a light west to northerly wind flow is expected over the near
shore waters with winds becoming westerly offshore. Shower and
thunderstorm activity is expected to increase Sunday through Monday.

&&

.MOB Watches/Warnings/Advisories...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 18, 4:54 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
454 AM CDT THU AUG 18 2016

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-191000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-MOBILE INLAND-BALDWIN INLAND-MOBILE CENTRAL-
BALDWIN CENTRAL-MOBILE COASTAL-BALDWIN COASTAL-ESCAMBIA INLAND-
ESCAMBIA COASTAL-SANTA ROSA INLAND-SANTA ROSA COASTAL-
OKALOOSA INLAND-OKALOOSA COASTAL-WAYNE-PERRY-GREENE-STONE-GEORGE-
454 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH WEDNESDAY.

GMZ630>635-650-655-670-675-191000-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
454 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 3:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
304 PM CDT THU AUG 18 2016

ALZ052-261-262-182045-
MOBILE INLAND AL-WASHINGTON AL-BALDWIN INLAND AL-
304 PM CDT THU AUG 18 2016

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN BALDWIN...NORTHEASTERN MOBILE AND SOUTH CENTRAL
WASHINGTON COUNTIES UNTIL 345 PM CDT...

AT 304 PM CDT...THE STRONG THUNDERSTORM WAS LOCATED NEAR MOVICO...OR
7 MILES NORTH OF CREOLA. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AXIS...CALVERT...MOUNT VERNON AND MOVICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3097 8817 3121 8811 3116 8796 3116 8797
      3115 8797 3115 8794 3114 8794 3115 8793
      3110 8778 3090 8797
TIME...MOT...LOC 2004Z 203DEG 3KT 3100 8804

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.